Alert archive / Arizona / Tornado Warnings in 2024

Tornado Warning 2, NWS Flagstaff, AZ

November 3, 2024Gila County, Arizona

NWS Flagstaff, AZ issued this tornado warning at Nov 3, 2024, 9:55 AM MST for Gila County, Arizona. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 3, 2024, 9:55 AM MST (16:55 UTC)
Expired
Nov 3, 2024, 10:15 AM MST
In force
20 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 48 km from the middle of the area, began a volume at 16:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 4.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2024-11-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2024-11-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

987 
WFUS55 KFGZ 031655
TORFGZ
AZC007-031715-
/O.NEW.KFGZ.TO.W.0002.241103T1655Z-241103T1715Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Flagstaff AZ
955 AM MST Sun Nov 3 2024

The National Weather Service in Flagstaff has issued a

* Tornado Warning for...
  Gila County in east central Arizona...

* Until 1015 AM MST.

* At 955 AM MST, a severe thunderstorm capable of producing a tornado
  was located near Haigler Creek, or 16 miles southwest of Forest
  Lakes, moving east at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Expect damage to mobile homes, roofs, and vehicles.

* This dangerous storm will be near...
  Haigler Creek around 1000 AM MST.

Other locations impacted by this tornadic thunderstorm include
Haigler Canyon Campground and Alderwood Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3411 11109 3422 11111 3423 11096 3414 11091
TIME...MOT...LOC 1655Z 258DEG 17KT 3419 11103 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

NWS Flagstaff
1 follow-up statement
375 
WWUS55 KFGZ 031714
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
1014 AM MST Sun Nov 3 2024

AZC007-031722-
/O.EXP.KFGZ.TO.W.0002.000000T0000Z-241103T1715Z/
Gila-
1014 AM MST Sun Nov 3 2024

...THE TORNADO WARNING FOR GILA COUNTY WILL EXPIRE AT 1015 AM MST...

The severe storm which prompted the warning has moved east of the 
warned area and weakened. The tornado warning will be allowed to 
expire.

A weak tornado/landspout likely touched down, briefly, somewhere 
along Haigler Creek, south of Kohls Ranch.

&&

LAT...LON 3411 11109 3422 11111 3423 11096 3414 11091
TIME...MOT...LOC 1712Z 258DEG 17KT 3420 11095 

$$

NWS Flagstaff

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this tornado warning went out at Nov 3, 9:30 AM MST, 25 minutes earlier.

Area forecast discussion, Nov 3, 9:30 AM MST, 25 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
930 AM MST Sun Nov 3 2024

.SYNOPSIS...Cold temperatures along with rain and high-elevation
snow showers are expected today into tonight. Light snowfall is
expected mainly above 6000 to 7000 feet, with the greatest amounts
in the White Mountains. Warmer and drier weather returns at the
start of next week, before another storm system moves in by the
middle of the week.

&&

.DISCUSSION...A digging trough over southwestern Utah is reloading
this morning, as more cold air dives down the western side. The
trough will then make a move toward the I-17 corridor late this
afternoon, before sliding east overnight. The coldest air aloft does
arrive until late afternoon and into the evening and there is no
well-defined frontal boundary. Compounding things, sub-tropical air
has moved into the eastern zones, with snow levels currently rising
well above 7000 feet.

What does all this mean? Well, we are under a large area of
moderately unstable air and a decent moisture profile, especially
within the boundary layer. Much of the day and night will be fairly
unorganized, areas of rain and snow, with some convective elements
providing briefly heavier bursts of precipitation. When the trough
axis approaches later today, there may be some organized and heavier
bands, especially as the 500mb temperatures cool. As the low moves
east overnight, these features will lower snow levels over the White
Mtns, with flow reversing after Midnight MST and allowing for some
wrap-around, upslope flow, impacting the north-facing slopes of the
White Mtns.

Most places above 6500-7500 feet will see minor accumulations come
and go and showers pass by today. A bit more impactful snow may fall
with the trough axis later today and tonight, especially along the
Mogollon Rim and White Mtns, and even more especially, southeast of
Flagstaff.

Our grids were already updated for PoP trends this morning. The
current WSW seems reasonable, although the bulk of what is forecast
will fall tonight and the wording may need to be adjusted.

No further short term updates at this time.

&&

.AVIATION...Sunday 03/12Z through Monday 04/12Z...Areas -SHRA/-SHSN
will increase through the day leading to areas of MVFR and isolated
IFR in heavier snow showers. Snow levels will range from 6000-7000
ft through the day. Showers decrease from west to east, improving
conditions after 00Z Mon, but linger in the White Mountains through
Mon morning. Thunder is possible this afternoon mainly from KFLG
southward. West through northwest winds today becoming 10-20 kts,
then shifting to the north after 00Z Mon.

OUTLOOK...Monday 04/12Z through Wednesday 06/12Z...Showers with MVFR
to IFR conditions linger in the White Mountains Monday morning, then
VFR expected after 18Z. North winds 10-20 kts gusting up to 25 kts
Monday. VFR conditions continue through the period with west to
southwest winds around 10-15 kts Tuesday.

&&

.FIRE WEATHER...Today and Monday...A cold front will bring rain and
mountain snow showers, much colder temperatures and west/northwest
winds at 10 to 15 mph gusting to 25 mph. Showers taper off from west
to east tonight, while lingering in the White Mountains into Monday
morning. Dry conditions return later on Monday with breezy north
winds 15 to 25 mph.

Tuesday through Thursday...On Tuesday, Look for dry conditions with
westerly winds 10 to 15 mph. Wednesday and Thursday, another storm
system is forecast to bring much colder weather, breezy north winds
15 to 25 mph and a 20-30% chance for showers.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

Winter Weather Advisory above 7000 feet until 5 AM MST Monday for
AZZ017.

&&

PUBLIC...Peterson
AVIATION...MCT
FIRE WEATHER...McCollum

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 3, 1:55 AM MSTWinter Weather AdvisoryFGZApache, Navajo27 hr

Nearby

Tornado Warnings in Arizona, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.